New Mexico, 2020Winter Storm and Dust Storm in New Mexico, September 8 to 10, 2020
September 8 to 10, 2020 · NWS ABQ · 11 events in 8 counties and zones
A record breaking heatwave during the first week of September took a dramatic turn toward winter as a powerful storm system moved south through the Rocky Mountains on September 8, 2020. A powerful cold front shifted south and west through eastern New Mexico and plowed through gaps in the central mountain chain into the Rio Grande Valley on the morning of September 9, 2020.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $451,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A record breaking heatwave during the first week of September took a dramatic turn toward winter as a powerful storm system moved south through the Rocky Mountains on September 8, 2020. A powerful cold front shifted south and west through eastern New Mexico and plowed through gaps in the central mountain chain into the Rio Grande Valley on the morning of September 9, 2020. Canyon winds peaked during the late afternoon and evening hours when gusts of 70 to 80 mph were reported. These powerful winds affected the east side of the Albuquerque metro area for several hours before slowly tapering off through September 10, 2020. Dozens of trees, power lines, power poles, fences, and walls were blown down. Roof damage was also reported across the city. At least 15,000 customers were without power, and as many as a 1,000 customers had no power for three days after the event. Record breaking early snowfall also impacted the high terrain with this event. Many locations in the northern mountains reported two to six inches of snow while one to two inches fell at lower elevations of northern New Mexico. Fire and rescue personnel evacuated the Rio Chama RV Park as the combination of heavy snow and strong winds downed several large tree limbs onto at least two recreational vehicles. Several locations also set daily record low minimum and record low maximum temperatures on both September 9th and September 10th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 8, 11:21 AM MST, 39 minutes earlier.
Area forecast discussion, Sep 8, 11:21 AM MST, 39 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1221 PM MDT Tue Sep 8 2020
.AVIATION...
18Z TAF CYCLE
An upper level low pressure system over UT will sag slowly southward
to just west of the Four Corners tonight through Wednesday. This
position will keep a strong gap wind going below canyons opening from
the east or southeast, including GNT, ABQ, AEG, SAF, and at times SKX
and Carrizozo. Widespread precipitation is expected with IFR and
MVFR conditions tonight into Wednesday. Timing of precipitation will
be tricky at ABQ due to the downslope gap wind. The gap wind could
temporarily weaken at ABQ if strong enough dynamics develop for rain
on station tonight, otherwise rain at ABQ will be more likely once
the gap winds begin to weaken on Wednesday. Otherwise, rain and snow
mix may reach as low as 6000 feet in the vicinity of the northern
mountains tonight, with snow likely above 7500 feet. 44
&&
.PREV DISCUSSION...324 AM MDT Tue Sep 8 2020...
.SYNOPSIS...
A wild weather day is in store across the Land of Enchantment. A
strong back door cold front will continue to dive southward across
eastern New Mexico, then through the gaps of the central mountain
chain by mid day. Wind gusts between 50 and 60 mph will be common
behind the front as temperatures drastically lower. By this
afternoon, rain will begin to develop across the northwest cold front
and this will expand to nearly all areas through tonight. The cold
temperatures will allow for snow across the northern mountains, and a
wintry mix across the northeast plains this evening. The first
freeze of the season is expected across many north and east central
locales tonight. Precipitation will continue through Wednesday, with
areas of rain evening persisting through Thursday. After temperatures
20 to 40 degrees below normal on Wednesday, high temperatures will
rebound Thursday through the weekend.
&&
.DISCUSSION...
SHORT TERM...(TODAY THROUGH WEDNESDAY)...
A dramatic change in the weather today through Wednesday as we
experience high and possibly damaging winds, rain, a little ice and
mountain snow, and temperatures 30 to 50 degrees lower than Monday!
A deepening storm in Utah will move south to near the Four Corners
tonight and remain there Wednesday. Precipitation will become
widespread today and continue through Wednesday. Rain will change to
snow in the northern mountains and northeast highlands, while a
little sleet and freezing rain will be possible in the far northeast
plains later tonight. And if that is not enough, there will be a
freeze tonight in east central and northeast areas, which would be
the earliest freeze for several locations. Near record lows will be
widespread.
LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...
By Wednesday night, the upper level low will have moved little,
still positioned near or just northwest of the Four Corners. The
canyon winds will have calmed some in the Rio Grande Valley, but it
will still be blowing. Low temperatures will be warmer than tonight
by a few degrees, but generally still between 5 and 15 degrees below
normal. A weak disturbance within the flow aloft is expected help
develop another round of rain, from the southwest mountains
northeastward. On Thursday, the upper low will start to shift
northeastward, but if the GFS is correct, one final bout of rain will
come as it shifts away. However, the GFS seems to bring back low
level moisture within southeasterly flow much faster than any other
model on Thursday, which leads to greater instability than the other
models. Thus, confidence is low to medium on this final round of
rainfall. The base of the attendant trough will be moving overhead,
which would help with lift. Should this last round occur, central and
north central areas would be favored.
Drier air aloft will move in behind the system on Friday, however,
low level moisture will be moving in from the southeast. The GFS
continues to be the most aggressive with the moisture advection.
Nonetheless, isolated to scattered showers and thunderstorms will
be possible by Friday afternoon and continue through the weekend,
mainly near and south of I-40 across the higher terrain. Northern
areas will remain drier. The upper high will start to build back into
the Desert Southwest early next week, but won't be nearly as strong
as this past week.
CHJ/34
&&
.FIRE WEATHER...
The hot and dry weather of late will be a distant memory today
through Thursday. The storm is moving south and deepening in Utah
while a powerful back door front has reached northeast NM. The
temperatures will be dramatically lower in the east today and all
areas tonight and Wednesday. Winds will be strong and possibly
damaging in the Rio Grande Valley and eastern plains. Precipitation
will become widespread with rain through Thursday. Snow will fall
tonight and Wednesday in the northern mountains. A little sleet and
freezing will be possible in the far northeast.
Precipitation will diminish Friday but not end. A weak short wave
trough will cross NM Saturday with showers and thunderstorms
possible, mainly across the south.
CHJ
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from midnight tonight to 9 AM MDT Wednesday for the
following zones... NMZ222-223-228>231.
Wind Advisory until 6 AM MDT Wednesday for the following zones...
NMZ228-232-233.
High Wind Warning until 6 AM MDT Wednesday for the following
zones... NMZ218-219-221-230-231-234-235.
Wind Advisory until 6 PM MDT this evening for the following zones...
NMZ227.
Winter Storm Warning from 6 PM this evening to 6 PM MDT Wednesday
for the following zones... NMZ210-213-227.
Winter Weather Advisory from 6 PM this evening to 6 PM MDT
Wednesday for the following zones... NMZ211-214>216.
&&
Hazardous weather outlook, Sep 8, 4:01 AM MST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
501 AM MDT Tue Sep 8 2020
NMZ201>241-091100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
501 AM MDT Tue Sep 8 2020
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
A major cold front will continue to slide down the plains today and
through the gaps of the central mountain chain by the afternoon. Wind
gusts of 50 to 60 mph are expected behind the front, which may create
areas of blowing dust. Strong winds will persist through the
overnight period. Much colder temperatures are expected behind the
front, with the first freeze expected for portions of north,
northeast and east central New Mexico tonight. Widespread rain will
develop this afternoon and evening, though the colder temperatures
across the north will allow for snow across the Northern Mountains
and Upper Rio Grande Valley. A wintry mix is also possible across
northeast New Mexico. This precipitation should help alleviate the
smoke impacts felt during the morning hours.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Record cold maximum temperatures are in store for much of the area on
Wednesday. Snow will persist across portions of the north, but
temperatures may gradually warm, allowing snow to change to rain
below 10,000 feet in the afternoon. Periods of rain will persist into
Thursday before the storm system causing the dramatic change in
weather finally leaves the area.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snow and rainfall amounts as well
as high wind speeds or damage through the National Weather Service
Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637.
You can also submit storm reports and photos on our Facebook page or
via Twitter using the hashtag nmwx.
34
In the hours before
Special weather statement, Sep 8, 11:50 AM MST, 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1250 PM MDT Tue Sep 8 2020
NMZ203-081915-
Far Northwest Highlands-
1250 PM MDT Tue Sep 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RIO ARRIBA COUNTY
UNTIL 115 PM MDT...
At 1250 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Dulce, moving northeast at 40 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Dulce and Lumberton.
This includes Highway 64 between Mile Markers 93 and 140.
&&
LAT...LON 3700 10687 3698 10687 3655 10719 3669 10754
3700 10728
TIME...MOT...LOC 1850Z 212DEG 40KT 3687 10718
15Event by event
8 high wind, 2 winter storm, 1 dust storm. Local standard time, as filed.
Dust Storm, Chaves County Plains
- When
- September 8, 12:00 PM MST to 2:00 PM MST
- Where
- Chaves County Plains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.363, -104.467 (the zone’s center; the record gives no point)
U.S. Highway 285 was closed between Roswell and Artesia due to blowing dust with poor visibility. One vehicle accident was reported with unknown injuries.
High Wind, Santa Fe Metro Area
- When
- September 8, 1:00 PM MST to 4:07 PM MST
- Where
- Santa Fe Metro Area forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 35.416, -106.504 (the zone’s center; the record gives no point)
The Santa Fe airport reported sustained winds between 40 mph and 47 mph for several hours as gap winds pushed through the area.
High Wind, Middle Rio Grande Valley/Albuquerque Metro Area
- When
- September 8, 1:00 PM MST to 6:00 PM MST
- Where
- Middle Rio Grande Valley/Albuquerque Metro Area forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Property damage
- $150,000
- Reported by
- Public
- Coordinates
- 35.002, -106.839 (the zone’s center; the record gives no point)
A weather station below Embudo Canyon reported wind gusts as high as 79 mph for several hours as gap winds plowed through Tijeras Canyon. Dozens of large trees were toppled across the city, including; one tree near Lomas and Eubank, one at City View park near Copper and Tramway, one tree near Central and Wyoming, and another tree along Central east of Tramway. Roof damage was reported to one home near I-40 and Eubank. A concrete wall and fence were toppled near I-40 and Louisiana. Thousands of PNM customers were without power for one to two days and some others were without power for three to four days. Damage amounts are a rough estimate for damage to power infrastructure, roofs, and fences.
High Wind, Middle Rio Grande Valley/Albuquerque Metro Area
- When
- September 8, 1:32 PM MST to 5:34 PM MST
- Where
- Middle Rio Grande Valley/Albuquerque Metro Area forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Property damage
- $250,000
- Reported by
- ASOS
- Coordinates
- 35.002, -106.839 (the zone’s center; the record gives no point)
The Albuquerque Sunport measured damaging wind gusts between 58 mph and 71 mph for several hours as gap winds plowed through Tijeras Canyon. Dozens of large trees were toppled across the city, including; one tree along Girard just south of Gibson, one tree along Sunport Loop near the Sheraton hotel, at least one tree on the University of New Mexico campus, and other large trees at Roosevelt Park and Hyder Park. A large pine tree at Jefferson Middle School fell over power lines along Girard Blvd. Another large pine tree fell over power lines into Girard near Campus Blvd. Roofing was damaged at the city courthouse in downtown Albuquerque and another roof was damaged at a hotel near the Sunport. Thousands of PNM customers were without power for one to two days and some others were without power for three to four days. Damage amounts are a rough estimate for damage to power infrastructure, roofs, and fences.
High Wind, Curry County
- When
- September 8, 1:40 PM MST to 5:45 PM MST
- Where
- Curry County forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 34.574, -103.347 (the zone’s center; the record gives no point)
The Clovis airport reported sustained winds between 40 mph and 43 mph periodically for several hours.
High Wind, Upper Rio Grande Valley
- When
- September 8, 1:40 PM MST to 4:20 PM MST
- Where
- Upper Rio Grande Valley forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.544, -106.162 (the zone’s center; the record gives no point)
Two observers near the Taos airport reported wind gusts between 63 mph and 71 mph as powerful gap winds surged into the Upper Rio Grande Valley. Minor damage was reported to a portal at one residence.
High Wind, Middle Rio Grande Valley/Albuquerque Metro Area
- When
- September 8, 1:41 PM MST to 5:49 PM MST
- Where
- Middle Rio Grande Valley/Albuquerque Metro Area forecast zone
- Measured
- 44 kt (51 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 35.002, -106.839 (the zone’s center; the record gives no point)
The Albuquerque Sunport measured sustained winds between 40 mph and 51 mph for several hours as gap winds plowed through Tijeras Canyon.
High Wind, Sandia/Manzano Mountains Including Edgewood
- When
- September 8, 2:00 PM MST to 6:00 PM MST
- Where
- Sandia/Manzano Mountains Including Edgewood forecast zone
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- Public
- Coordinates
- 35.121, -106.434 (the zone’s center; the record gives no point)
A peak wind gust up to 89 mph was measured at the top of the Sandia Peak Tramway. The tram was closed for the day due to high winds.
High Wind, Santa Fe Metro Area
- When
- September 8, 2:49 PM MST to 2:54 PM MST
- Where
- Santa Fe Metro Area forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.416, -106.504 (the zone’s center; the record gives no point)
The Santa Fe airport reported a peak wind gust to 59 mph as gap winds pushed through the area.
Winter Storm, Johnson and Bartlett Mesas Including Raton Pass
- When
- September 8, 6:00 PM MST to September 10, 3:00 AM MST
- Where
- Johnson and Bartlett Mesas Including Raton Pass forecast zone
- Reported by
- Department of Highways
- Coordinates
- 36.544, -104.059 (the zone’s center; the record gives no point)
The combination of heavy snow, high winds, and low visibility resulted in severe travel conditions along U.S. Highway 64 between mile markers 349 and 386 east of Raton. Snowfall amounts averaged one to three inches around Capulin.
Winter Storm, Tusas Mountains Including Chama
- When
- September 8, 11:00 PM MST to September 10, 2:00 AM MST
- Where
- Tusas Mountains Including Chama forecast zone
- Injuries
- 0 direct, 2 indirect
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 36.544, -106.162 (the zone’s center; the record gives no point)
Local media reported that fire and rescue teams evacuated around 50 campers at the Rio Chama RV park around 100 am due to falling tree branches. The weight of heavy snow on fully leafed out trees along with strong winds toppled dozens of large branches. At least one recreational vehicle was destroyed and another one was damaged. Minor injuries were reported however the extent of the injuries was not known. Damage amounts are estimated for total loss of two small RVs.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oregon, September 8 to 15, 20203 deaths · $10 million · 1 event
- Flash Flooding and Flooding in Texas, September 8 to 10, 20202 deaths · 55 kt wind · 5 events
- Drought in Iowa, September 8 to 30, 2020$1.7 million · 2 events
- Winter Storm and High Wind in Colorado, September 8 to 10, 202053 kt wind · 72 events
- High Wind in Arizona, September 8, 2020$125,000 · 57 kt wind · 2 events
- Winter Storm and Winter Weather in Colorado, September 8 to 10, 2020$60,000 · 11 events
- High Wind in Nevada, September 8, 2020$50,000 · 54 kt wind · 2 events
- Hail and Damaging Winds in Arizona, September 8, 2020$35,000 · 52 kt wind · 5 events
- Flash Flooding in Arizona, September 8 to 9, 2020$35,000 · 3 events
- Damaging Wind in Texas, September 8, 2020$20,000 · 50 kt wind · 1 event
- Damaging Wind in Texas, September 8, 2020$20,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Indiana, September 8, 20201 injured · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910330, 910320, 910333, 910317, 910315, 910318, 910316, 910334, 910321, 910336, 910335.